Arizona, 2020Excessive Heat in Arizona, August 1, 2020
August 1, 2020 · NWS TWC · 9 events in 9 counties and zones
Very hot temperatures were experienced in southeast Arizona from July 29th through August 1st. Many locations approached or exceeded 110 degrees and set new daily record high temperatures.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot temperatures were experienced in southeast Arizona from July 29th through August 1st. Many locations approached or exceeded 110 degrees and set new daily record high temperatures. The Pima County Medical Examiner confirmed that heat was the primary cause of death for two adult males on the Tohono O'odham Nation on July 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 3:43 PM MST, 8 hours 17 minutes earlier.
Area forecast discussion, Jul 31, 3:43 PM MST, 8 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
343 PM MST Fri Jul 31 2020
.SYNOPSIS...Strong high pressure aloft through the weekend will
provide very hot daytime temperatures, with record or near record
highs through Saturday. A side effect is that thunderstorm
development will be very limited again today. Isolated to scattered
thunderstorms return over the weekend to parts of the area, although
hotter than normal temperatures will continue.
&&
.DISCUSSION...Mostly clear skies across much of southeast Arizona,
though FEW-SCT cu and cb were developing across the White Mountains
and along the International border. As such, a few showers and
thunderstorms have popped up, mainly across Santa Cruz and Cochise
Counties. With strong winds aloft, many of the cloud tops are being
sheared off toward the south. Expect this to be the story into this
evening with most convection ending with the daytime heating. Could
have a few gusty outflows associated with the stronger storms.
Otherwise, it was very hot as expected this afternoon with
temperatures encroaching on record levels and the Excessive Heat
Warning remaining in effect. As of 31/22Z, KTUS had reached a high
of 110, which is only 1 degree shy of the record of 111 set in 1986.
Looking to this weekend we should have a slight uptick in showers
and thunderstorms compared to today, but the areas of activity
should generally remain similar. This translates to isolated to
scattered showers and thunderstorms along the International border
and areas mainly east and northeast of Tucson, particularly the
higher terrain. A high pressure ridge will also dominate the
southwestern CONUS so expect very hot temperatures to continue
through the weekend as well.
We should have a bit of a downturn Monday and Tuesday with regard to
convection, but temperatures will remain slightly above normal into
next week as the upper pattern is fairly stagnant. The ridge slides
slightly eastward by the middle of next week which should allow some
additional moisture to move into the area for PWAT values
approaching 1.25"-1.5". We should also have another day or two of
increased rain chances, which currently includes most of southeast
Arizona and the Tucson metro Wednesday and Thursday. Temperatures
will still remain a few degrees above average through next week
despite this increase in convective potential.
&&
.AVIATION...Valid through 02/00Z.
Isolated to scattered -TSRA/-SHRA mainly east to south of KTUS this
evening, then isolated -SHRA mostly near the ern AZ/wrn New Mexico
state line late tonight and early Saturday morning. Scattered
-TSRA/-SHRA mainly east to south of KTUS Saturday afternoon. Brief
tstm gusts to near 40 kts may occur at times. Otherwise, mainly SKC
west of KTUS, and FEW-occasionally BKN clouds around 10k-15k ft MSL.
Surface wind variable in direction mainly under 12 kts into Saturday
morning, then surface wind nwly 8-16 kts with gusts of 20-25 kts
Saturday afternoon. The strongest speeds should occur across the
Upper Gila River Valley and especially near KSAD. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms favoring locations east to south of Tucson
through around Tuesday. A further westward coverage of thunderstorms
to include much of the area may occur next Wednesday and Thursday.
At this time, appears isolated to scattered thunderstorms next
Friday will remain east of Tucson. 20-foot winds will generally
follow typical diurnal patterns at less than 15 mph apart from
thunderstorm wind gusts. High temperatures will be 5 to 10 degrees
above normal through at least Saturday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning in effect until 8 PM MST Saturday for
AZZ501>506-509.
&&
Carpenter/BF
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 31, 6:27 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
627 PM MST Fri Jul 31 2020
AZZ504-514-010215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
627 PM MST Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
715 PM MST...
At 626 PM MST, Doppler radar was tracking a strong thunderstorm
across the eastern portions of the Tucson Metro Area near Davis-
Monthan Air Force Base, moving southwest at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Sabino Canyon
Recreation Area, Catalina Foothills, Tucson International Airport,
Summit, Saguaro National Park East, Rita Ranch and Seven Falls.
LAT...LON 3203 11075 3208 11096 3245 11084 3241 11066
TIME...MOT...LOC 0126Z 031DEG 20KT 3221 11082
Special weather statement, Jul 31, 7:19 PM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
719 PM MST Fri Jul 31 2020
AZZ503-507-513-010245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
719 PM MST Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 745 PM MST...
At 719 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 22 miles southwest of Benson, moving south at 15 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Sonoita and Elgin.
LAT...LON 3182 11070 3181 11052 3161 11050 3162 11074
TIME...MOT...LOC 0219Z 001DEG 15KT 3175 11062
TGD
Special weather statement, Jul 31, 7:28 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
728 PM MST Fri Jul 31 2020
AZZ509-510-010315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
728 PM MST Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENLEE COUNTY
UNTIL 815 PM MST...
At 728 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Glenwood, or 14 miles northwest of Mule Creek, moving
south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of east central
Greenlee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3308 10931 3338 10922 3337 10905 3330 10904
3307 10905
TIME...MOT...LOC 0228Z 001DEG 15KT 3328 10911
TGDSpecial weather statement, Jul 31, 8:15 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
815 PM MST Fri Jul 31 2020
AZZ509-510-010400-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
815 PM MST Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND EAST CENTRAL
GREENLEE COUNTIES UNTIL 900 PM MST...
At 815 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Clifton, moving south at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3285 10936 3319 10928 3318 10905 3284 10905
TIME...MOT...LOC 0315Z 005DEG 16KT 3310 10915
TGD
Special weather statement, Jul 31, 10:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1026 PM MST Fri Jul 31 2020
AZZ508-509-511-512-010615-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
1026 PM MST Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES UNTIL 1115 PM MST...
At 1025 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Willcox, moving southwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly remote areas of south central
Graham and north central Cochise Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3265 10974 3245 10950 3221 10968 3246 11001
TIME...MOT...LOC 0525Z 051DEG 17KT 3245 10971
Excessive Heat, Western Pima County
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Western Pima County forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, Tohono O Odham Nation
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Tohono O Odham Nation forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, Upper Santa Cruz River and Altar Valleys
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Upper Santa Cruz River and Altar Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 31.812, -111.318 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, Tucson Metro Area
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Tucson Metro Area forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, South Central Pinal County
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- South Central Pinal County forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, Southeast Pinal County
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, Upper San Pedro River Valley
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Upper San Pedro River Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.109, -110.569 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, Eastern Cochise County Below 5000 Feet
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Eastern Cochise County Below 5000 Feet forecast zone
- Reported by
- Mesonet
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
Excessive Heat, Upper Gila River and Aravaipa Valleys
- When
- August 1, 12:00 AM MST to 8:00 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Very hot temperatures 7 to 16 degrees above normal occurred in the lower elevations of southeast Arizona, causing the High Heat Risk category, which was attained July 29 through July 31, to continue on August 1. High temperatures on August 1 included 111 degrees at Picacho and Fort Thomas; 108 at Ajo, Green Valley (tie) and Willcox (record); and 105 (tie) at Douglas.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913738, 913739, 913740, 913741, 913742, 913743, 913744, 913745, 913746.